Over medication with thyroxine

Hi, I`m new here. I have been taking 100mcg. thyroxine for 25 years ( I am 69 years old). 10 weeks ago my dose was increased by my GP to 125mcg after a serum TSH level of 0.04 mu/L was recorded from my blood test. After about 6 weeks started to get terrible anxiety, tremors, heat flushes and so I have been put back on 100mcg which I have been taking for 12 days.

I think I may have been on too higher dose for years as I did not realise it should be taken on an empty stomach for proper absorbtion. I only started to take it properly when my dose was put up!

My question is - how long before I feel an improvement? The anxiety is driving me crazy! I would so appreciate your input.

4 Replies

oldestnewest
  • As we get older we may need slightly less levothyroxine. A TSH of 0.04 suggests you are already on a good dose, possibly a touch too much, so I don't know why your doctor increased your dose. (TSH goes up as your thyroid hormones go down, so a very low TSH suggests you have more than enough).

    You should notice a difference after 12 days. What I would do is skip your levothyroxine for a couple of days and see how you go. Then resume on your new dose. If you feel better after this you know your dose was a little too high. If it makes no difference then perhaps your anxiety is caused by something else.

    In most cases (not all) people feel best when their TSH is around 1.0 or 2.0. If you were on too much you may need to reduce to 75 mcg. It does appear that your doctor got it wrong when they increased your levothyroxine instead of reducing it.

  • I'm shocked that a doctor should raise your dose of levothyroxine when they thought your TSH was too low. It's a fundamental novice error that should never happen, but sadly it does crop up on the forum occasionally.

    If you have been overdosed for a while you can safely stop your levo for 2 or 3 days to allow the excess to get used up. Then re-start your medication at 100mcg per day.

    If that still seems to be too high for you, then suggest to your doctor that you drop your dose to 75mcg one day, and 100mcg the next day, and keep alternating. Don't allow your doctor to drop your dose any more than that to begin with. Stick to the lower dose for a few weeks, then drop to 75mcg per day only if necessary.

    Don't be tempted to drop quickly. Before you know it you'll be under-treated and that is a horrible feeling as well. Thyroid hormones take about 6 weeks to adjust to a new dose level.

  • Did he test you again at that six week point, as he's supposed to do? Did he test anything else apart from the TSH? Because the TSH really doesn't tell you very much at all. If I were you, I would want private tests done to get them all done : FT4, FT3, etc. Dosing by TSH is a good way to keep the patient sick.

  • You might want to ask your doctor to prescribe a small dose of propranolol or similar to take the edge off while your body readjusts. Over medication symptoms are truly horrible but you will get better. 😊

You may also like...